Alert archive / Florida / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 29, NWS Melbourne, FL

May 5, 2025Brevard County, Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 2025, 2:22 PM EDT for Brevard County, Indian River County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2025, 2:22 PM EDT (18:22 UTC)
Expired
May 5, 2025, 2:45 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Indian River County, FL

The radar

The Melbourne radar (KMLB), 38 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:14 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2025-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2025-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS52 KMLB 051822
SVRMLB
FLC009-061-051845-
/O.NEW.KMLB.SV.W.0029.250505T1822Z-250505T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
222 PM EDT Mon May 5 2025

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Indian River County in east central Florida...
  Southeastern Brevard County in east central Florida...

* Until 245 PM EDT.

* At 222 PM EDT, a severe thunderstorm was located over Sebastian
  Highlands, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sebastian, Fellsmere, Indian River Shores, Roseland, and Barefoot
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2770 8056 2783 8064 2797 8049 2774 8037
TIME...MOT...LOC 1822Z 234DEG 14KT 2780 8050 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Weitlich
1 follow-up statement
434 
WWUS52 KMLB 051844
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
244 PM EDT Mon May 5 2025

FLC009-061-051854-
/O.EXP.KMLB.SV.W.0029.000000T0000Z-250505T1845Z/
Indian River FL-Brevard FL-
244 PM EDT Mon May 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIAN RIVER AND
SOUTHEASTERN BREVARD COUNTIES WILL EXPIRE AT 245 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.

LAT...LON 2770 8056 2783 8064 2797 8049 2774 8037
TIME...MOT...LOC 1844Z 234DEG 14KT 2785 8042 

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:56 PM EDT, 26 minutes earlier. Its key messages:

  • Issued at 156 PM EDT Mon May 5 2025
  • A Marginal to Slight Risk of severe weather exists across much of east central Florida for this afternoon and evening; The main hazards with potential severe storms are damaging wind gusts, large hail, frequent lightning strikes, heavy rainfall, and a low chance for a tornado
  • There is a Moderate Risk for rip currents through much of this week, in addition to a Moderate HeatRisk over the interior Tuesday and into midweek
  • Daily chances for isolated to scattered showers and lightning storms with greater coverage of showers and storms forecast this weekend
Area forecast discussion, May 5, 1:56 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
156 PM EDT Mon May 5 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 156 PM EDT Mon May 5 2025

- A Marginal to Slight Risk of severe weather exists across much
  of east central Florida for this afternoon and evening; The
  main hazards with potential severe storms are damaging wind
  gusts, large hail, frequent lightning strikes, heavy rainfall,
  and a low chance for a tornado

- There is a Moderate Risk for rip currents through much of this
  week, in addition to a Moderate HeatRisk over the interior
  Tuesday and into midweek

- Daily chances for isolated to scattered showers and lightning
  storms with greater coverage of showers and storms forecast this
  weekend

&&

.UPDATE...
Issued at 930 AM EDT Mon May 5 2025

A line of thunderstorms continues moving northeast across the far
offshore Treasure Coast waters this morning, with storms producing
frequent lightning strikes and heavy downpours. Relatively dry
across the peninsula, with limited cloud coverage based on visible
satellite imagery. This will allow for sufficient daytime heating
through this morning and into the afternoon hours, with highs
forecast to reach the upper 80s to low 90s across east central
Florida.

Overall, the forecast for today remains on track. Rain and storm
chances increase into this afternoon across east central Florida,
as the daytime heating allows for increasing energy across the
area. The 10Z XMR sounding indicated some lower-level moisture
present, with a measured PWAT of 1.31 inches. Continued southwest
flow will help to further advect moisture across the area, with
the development of the east coast sea breeze this afternoon
feeding off of this moisture and assisting in the development of
showers and storms. MUCAPE values from the 10Z XMR sounding were
already measuring in around 1500 J/kg, with mid and upper level
dry air pushing DCAPE values to around 900 J/kg. The 500 mb
temperature from this morning's sounding measured in around -11.5C.
Shear and SRH values were not overly impressive, but modeled
guidance indicates increasing values (especially along the coast)
into this afternoon as winds become more backed due to the sea
breeze. Based on the environment, the Storm Prediction Center has
highlighted portions of east central Florida in a Marginal Risk
(1/5) for severe weather today. The greatest shower and storm
chances continue to remain primarily south of the I-4 corridor,
with the primary storm concerns for today being frequent lightning
strikes, wind gusts up to 60 mph, hail up to 1 inch in diameter,
a brief tornado or two, and heavy downpours. Rainfall totals up
to 2 inches will be possible in some spots. Based on CAM guidance,
timing for convection continues to be between 3 and 10 PM. Activity
is anticipated to diminish into the late overnight hours as
daytime heating is lost and the environment becomes worked over.
Some lingering showers and storms across the local Atlantic
waters cannot be ruled out overnight. Low temperatures fall into
the 60s, with skies becoming mostly to partly clear.

&&

.PREVIOUS DISCUSSION...
Issued at 432 AM EDT Mon May 5 2025

Currrently-Tuesday... Local radar imagery shows mostly dry weather
over east central Florida with a few light showers over the east
central Florida Atlantic waters. GOES-16 satellite imagery shows
mostly clear skies with low stratus developing over northern Lake
and Volusia counties. A "cool" front is situated over the
southeastern US and north central Florida which extends from low
pressure (~1011mb) near the Indiana and Kentucky boarder.
Temperatures are currently in the mid 60s to mid 70s with dew points
in the 60s to low 70s. Winds are generally from the southwest at 4-
8mph.

Scattered to numerous showers and lightning storms are forecast to
develop into the afternoon and evening hours as the east coast sea
breeze converges with the west coast sea breeze and outflow from
previous storms over central Florida. The greatest forcing is
expected to the south of I-4 this afternoon and evening which is
where the highest rain shower (PoPs ~40-70%) and lightning storm
chances are forecast. Instability is expected to increase into the
afternoon and evening with hi-res guidance indicating MLCAPE up to
2,500-3,000 J/kg, SCP between 2-7, EHI between 1-3, 0-3km SRH at 200-
400 m^2/s^2, and SHIP between 1-2, in addition to conditionally
unstable ML lapse rates, 500mb temperatures at -12C, and 30-40kts 0-
6km bulk shear with the highest severe weather parameters forecast
from Brevard county and to the south. The Storm Prediction Center
has outlooked most of east central Florida (except for western Lake
county) with a Marginal Risk for severe storms. The main hazards
with the potential (5-14%) for a few strong to severe storms will be
wind gusts up to 60mph, large hail up to 1" diameter, frequent
lightning, heavy rainfall (up to 1-2"), and a low chance (2-4%) for
a tornado. The greatest potential for strong to severe storms is
from 3PM to 9PM as scattered to numerous showers (PoPs ~ 40-70%) and
lightning storms develop mainly to the south of I-4. Rain shower and
lightning storm chances diminish into the overnight hours. Winds are
expected to increase into the afternoon at 10-15mph with gusts to 20-
25mph to the east of the Orlando metro and at around 10mph from the
west-southwest to the west of the Orlando metro. Afternoon highs in
the mid 80s to low 90s are forecast under partly cloudy to partly
sunny skies. Lows in the 60s to low 70s are forecast.

A mid/upper level ridge is expected to build over the Gulf of
America and the state of Florida into midweek. Drier air in the
mid/upper levels and weak forcing will result in lower rain chances
on Tuesday with the greatest chances (PoPs ~20-30%) for isolated to
widely scattered showers and lightning storms over the interior.
Afternoon highs in the mid 80s to low 90s are forecast.
Lows in the 60s to low 70s are forecast.

Wednesday-Thursday... The aforementioned mid/upper level ridge will
build over Florida on Wednesday before weakening and shifting
southeast into Thursday as a major shortwave trough deepens over the
southeastern US. Isolated to scattered showers (PoPs ~20-40%) and
lightning storms are forecast to develop into each afternoon and
evening as the east coast sea breeze converges with the west coast
sea breeze over central Florida with the greatest potential for sea
breeze driven showers and storms to the north and west of the
Treasure Coast. Afternoon highs in the mid 80s to low 90s are
forecast. Lows in the mid to low 70s are forecast.

Friday-Sunday... Guidance indicates that an upper level low will
meander over the Deep South and northern Gulf of America along the
subtropical jet stream over the Gulf of America and the state of
Florida into the weekend. Therefore, rain shower and lightning storm
chances increase Friday (PoPs ~40-60%) and into the weekend (PoPs
~60-7%) with PWATs between 1.50-1.90." Seasonable to above normal
highs in the mid 80s to low 90s are forecast Friday with the upper
70s to mid 80s forecast Saturday and Sunday with cloudy skies. Lows
in the 60s to low 70s are forecast.

&&

.MARINE...
Issued at 432 AM EDT Mon May 5 2025

Currently-Tuesday... Favorable boating conditions are expected
outside of showers and lightning storms. A weak frontal boundary is
expected to stall across or just north of the local Atlantic waters.
Scattered to numerous offshore moving showers (PoPs ~20-60%) and
lightning storms are forecast this afternoon and evening. There is
a Marginal Risk for severe storms today. Strong to marginally
severe storms this afternoon will be capable of damaging wind
gusts up to 60mph, large hail, frequent lightning, heavy rainfall,
and a low chance (~2-4%) for a waterspout. South- southeast winds
into the afternoons at 6-14kts are forecast. Seas to 2-3ft are
expected.

Wednesday-Friday... Favorable boating conditions are expected
outside of showers and lightning storms. Weak high pressure is
forecast over the southwest Atlantic. Isolated to scattered
generally offshore moving showers (PoPs ~ 20-40%) and lightning
storms are forecast Wednesday and Thursday afternoons with
scattered to numerous showers (PoPs ~40-60%) forecast on Friday.
The main hazards with lightning storms will be wind gusts of 34kts
or greater and occasional to frequent lightning. South-southeast
winds at 6-14kts are forecast to become south into Friday
afternoon at 10-15kts. Seas to 2-3ft are forecast with up to 4 ft
forecast on Friday.

&&

.AVIATION...
(18Z TAFs)
Issued at 156 PM EDT Mon May 5 2025

East coast sea breeze has developed and is pushing inland, with a
stalled frontal boundary across northern portions of east central
FL. Increasing shower and storm development forecast through the
remainder of this afternoon and evening along these boundaries,
with the potential for strong to severe storms possible. Greatest
coverage and threat of severe storms will be near to southeast of
the I-4 corridor, and have tempo groups most locations for TSRA
impacts from 19-23Z, but some of these windows may have to be
extended further into the evening.

IFR/MVFR conditions will be possible with any convection, with
main storm threats being strong to locally damaging wind gusts,
large hail, and the potential for a brief tornado along the sea
breeze. Winds will be out of the E/SE up to 10-15 knots behind the
sea breeze, with winds then diminishing and becoming southerly
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  87  70  87 /  20  20  10  50
MCO  68  92  71  91 /  20  30  10  50
MLB  69  86  71  87 /  30  30  10  40
VRB  68  87  70  87 /  40  30  10  30
LEE  67  91  72  90 /  10  30  10  50
SFB  67  92  70  92 /  20  30  10  50
ORL  69  92  72  92 /  20  30  10  50
FPR  68  87  70  87 /  40  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Tollefsen
AVIATION...Weitlich

In the hours before

Special weather statement, May 5, 2:14 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
214 PM EDT Mon May 5 2025

FLZ154-254-547-647-747-051845-
Southern Brevard Barrier Islands FL-Inland Indian River FL-
Coastal Indian River FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
214 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIAN RIVER AND
SOUTHEASTERN BREVARD COUNTIES THROUGH 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebastian Highlands, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sebastian, Fellsmere, Roseland, Barefoot Bay, and Sebastian
Highlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.

&&

LAT...LON 2771 8060 2780 8066 2783 8066 2797 8046
      2777 8038
TIME...MOT...LOC 1813Z 223DEG 16KT 2780 8054

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:27 AM EDTSpecial Marine WarningMLB63 min
May 5, 10:28 AM EDTSpecial Marine WarningMLB92 min
May 5, 2:14 PM EDTSpecial Weather StatementMLBIndian River31 min
May 5, 2:22 PM EDTSpecial Marine WarningMLB38 min
May 5, 3:32 PM EDTSpecial Weather StatementMLBIndian River28 min
May 5, 3:37 PM EDTSevere Thunderstorm WarningMLBIndian River38 min
May 5, 3:51 PM EDTSpecial Weather StatementMLBMartin39 min
May 5, 3:53 PM EDTSpecial Marine WarningMLB52 min
May 5, 4:12 PM EDTSpecial Weather StatementMLBIndian River33 min
May 5, 4:19 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie41 min
May 5, 4:25 PM EDTSpecial Weather StatementMLBSeminole35 min
May 5, 4:28 PM EDTSpecial Weather StatementMLBOrange32 min
May 5, 4:39 PM EDTSpecial Marine WarningMLB66 min
May 5, 4:53 PM EDTSpecial Marine WarningMLB43 min
May 5, 4:57 PM EDTSpecial Weather StatementMLBSeminole63 min
May 5, 4:57 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie30 min
May 5, 5:05 PM EDTSevere Thunderstorm WarningMLBBrevard, Volusia26 min
May 5, 5:27 PM EDTSpecial Weather StatementMLBSaint Lucie33 min
May 5, 5:35 PM EDTSpecial Weather StatementMLBOsceola25 min
May 5, 5:38 PM EDTSpecial Marine WarningMLB28 min
May 5, 5:54 PM EDTSpecial Weather StatementMLBOsceola36 min
May 5, 6:05 PM EDTSpecial Marine WarningMLB39 min
May 5, 6:05 PM EDTSpecial Weather StatementMLBBrevard25 min
May 5, 6:09 PM EDTSevere Thunderstorm WarningMLBOsceola36 min
May 5, 6:12 PM EDTSpecial Weather StatementMLBVolusia33 min
May 5, 6:13 PM EDTSpecial Marine WarningMLB32 min
May 5, 6:20 PM EDTSpecial Weather StatementMLBOsceola25 min
May 5, 6:38 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola52 min
May 5, 6:51 PM EDTSpecial Weather StatementMLBSaint Lucie24 min
May 5, 6:52 PM EDTSpecial Marine WarningMLB38 min
May 5, 6:53 PM EDTSpecial Weather StatementMLBIndian River37 min
May 5, 6:54 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Osceola25 min
May 5, 7:09 PM EDTSpecial Marine WarningMLB107 min
May 5, 7:15 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River, Osceola32 min
May 5, 7:56 PM EDTSpecial Weather StatementMLBSaint Lucie34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.